OR WAIT null SECS
Women who took oral contraceptives for at least 3 years were twice as likely to have glaucoma, new research shows. The causative effect, however, is unknown.
Women who took oral contraceptives for 3 years or longer were twice as likely to have glaucoma, according to the results of a study presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans.
Although the results cannot show a causative effect, researchers led by Shan Lin, MD, professor of clinical ophthalmology at the University of California San Francisco cautioned gynecologists and ophthalmologists that oral contraceptives may have a role in glaucomatous diseases and encouraged them to have patients screened regularly for glaucoma if other risk factors are present.
- Three years or more of oral contraceptive use doubled the likelihood of having glaucoma.
- The causative link between oral contraceptives and glaucoma is unknown.
Prior research has shown that estrogen may play a role in the development of glaucoma. Specifically, early age of menopause was linked to a higher risk of primary open angle glaucoma. In addition, data from the Nurses’ Health Study indicated that the use of oral contraceptives for 5 years or longer was associated with a 25% increased risk of glaucoma.
In this study, Lin and colleagues used data from the vision and reproductive health portions of the 2005-2008 National Health and Nutrition Examination Survey that included 3406 women aged 40 years or older.
After adjusting for confounders such as general health, ocular comorbidities, age, and reproductive health factors, the researchers found that women who had 3 years or more of oral contraceptive use had an odds ratio of 2.05 for self-reported glaucoma (95% CI, 1.27-3.26).
Older age, African American race, a history of retinopathy, and older age at menarche were all found to be significantly linked to an increased risk for glaucoma (P < 0.01 for all).
“This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma,” said Lin. “At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”
Longitudinal or double-blinded studies are required to detect a causative effect of longer term oral contraceptive use on the risk for glaucoma.
Wang YE, Barbosa DTQ, Li Y, et al. Association between oral contraceptive use and glaucoma in the United States. Presented at: 117th Annual Meeting of the American Academy of Ophthalmology; Nov. 18, 2013; New Orleans.